Feynman-Diagrammatic Description of the Asymptotics of the Time Evolution Operator in Quantum Mechanics

Theo Johnson-Freyd*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


We describe the "Feynman diagram" approach to nonrelativistic quantum mechanics on ℝn, with magnetic and potential terms. In particular, for each classical path γ connecting points q0 and q1 in time t, we define a formal power series Vγ(t, q0, q1) in h{stroke}, given combinatorially by a sum of diagrams that each represent finite-dimensional convergent integrals. We prove that exp(Vγ) satisfies Schrödinger's equation, and explain in what sense the t → 0 limit approaches the δ distribution. As such, our construction gives explicitly the full h{stroke} → 0 asymptotics of the fundamental solution to Schrödinger's equation in terms of solutions to the corresponding classical system. These results justify the heuristic expansion of Feynman's path integral in diagrams.

Original languageEnglish (US)
Pages (from-to)123-149
Number of pages27
JournalLetters in Mathematical Physics
Issue number2
StatePublished - Nov 2010
Externally publishedYes


  • Feynman diagrams
  • formal integrals
  • path integrals
  • quantum mechanics
  • semiclassical asymptotics

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'Feynman-Diagrammatic Description of the Asymptotics of the Time Evolution Operator in Quantum Mechanics'. Together they form a unique fingerprint.

Cite this